Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 112, NWS Aberdeen, SD

July 16, 2016Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 6:29 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 6:29 PM CDT (23:29 UTC)
Expired
Jul 16, 2016, 7:15 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 89 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

948 
WUUS53 KABR 162329
SVRABR
SDC037-091-109-170015-
/O.NEW.KABR.SV.W.0112.160716T2329Z-160717T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHWESTERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHEASTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 715 PM CDT

* AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAUBAY
  WILDLIFE REC AREA...OR 10 MILES NORTHEAST OF WEBSTER...MOVING EAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ENEMY SWIM HOUSING AND CAMPBELL SLOUGH AROUND 640 PM CDT. 
  ENEMY SWIM LAKE AND PICKEREL LAKE REC AREA AROUND 645 PM CDT. 
  RUDEBUSCH CORNER AROUND 655 PM CDT. 
  FINLEY HEIGHTS HOUSING AROUND 705 PM CDT. 
  AGENCY VILLAGE AROUND 710 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4537 9740 4549 9745 4564 9711 4539 9702
TIME...MOT...LOC 2328Z 260DEG 19KT 4543 9736 

HAIL...1.00IN
WIND...60MPH
 
$$

MOHR
1 follow-up statement
711 
WWUS53 KABR 162355
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
655 PM CDT SAT JUL 16 2016

SDC037-091-170004-
/O.CAN.KABR.SV.W.0112.000000T0000Z-160717T0015Z/
MARSHALL SD-DAY SD-
655 PM CDT SAT JUL 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL AND
NORTHEASTERN DAY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4541 9718 4549 9719 4554 9708 4541 9703
TIME...MOT...LOC 2354Z 260DEG 26KT 4546 9710 

$$

SDC109-170015-
/O.CON.KABR.SV.W.0112.000000T0000Z-160717T0015Z/
ROBERTS SD-
655 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN ROBERTS COUNTY...

AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FINLEY HEIGHTS
HOUSING...OR 14 MILES SOUTH OF SISSETON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN ROBERTS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4541 9718 4549 9719 4554 9708 4541 9703
TIME...MOT...LOC 2354Z 260DEG 26KT 4546 9710 

HAIL...1.25IN
WIND...60MPH
 
$$

LUECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
309 PM CDT SAT JUL 16 2016

.SHORT TERM...(This Evening through Monday Night)
Issued at 304 PM CDT SAT JUL 16 2016

The potential for severe storms from now through 9Z will be the main
forecast challenge. Currently, a fairly impressive upper level jet
streak is moving across the region. This jet, combined with a
shortwave over North Dakota is producing convection along Highway
212 in central SD. These storms have been marginally severe at times
with gusty winds and small hail possible. These storms should
progress eastward through late this afternoon, possibly becoming
stronger. Additional storms have been ongoing all day over western
North Dakota. Several CAMS suggest these storms will eventually
track southeastward across northeast SD and western MN later
tonight. Damaging winds will be the main threat with these storms.

There is the potential for additional thunderstorms between 3-9Z
south of Highway 212 or closer to Highway 14. Current water vapor
suggests a shortwave is currently crossing Wyoming. This shortwave
should reach SD after 0Z, which should initiate elevated
convection. DCAPE is fairly high, based on the NAM, which suggests
damaging winds.

The rest of the short term looks dry with seasonal temperatures
thanks to a surface high pressure.

.LONG TERM...(Tuesday through Saturday)
Issued at 304 PM CDT SAT JUL 16 2016

The extended is still looking warm, at least at the start, with
scattered chances for showers and thunderstorms. A ridge over the
region on Tuesday will build further on Wednesday. Tuesday and
Wednesday will also see good mixing at the sfc ahead of a sfc low
moving off the Rockies. For this reason, bumped temps up above
Superblend on Wednesday. The current forecast calls for temps 100 or
in the southwestern cwa near Pierre. It is possible areas as far
east as the James River could see temps soar to 100 on Wednesday.

On Thursday, decided to stick with slightly cooler temps in the 90s.
An upper low will be moving through North Dakota through the day.
This system, coupled with a sfc low over South Dakota that will keep
winds from mixing efficietly, could result in suppressed upper level
temps and clouds especially across the northern tier counties of SD.

Temps will cool into the 80s to lower 90s for the end of the week as
the upper trough trails to the east. There is no definitive period
for tstorms. Best chances may come across eastern SD and west
central MN as the upper trough shifts east Thu night. Another weak
sfc low may bring additional chances across the I-90 corridor
Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT JUL 16 2016

VFR conditions are expected through the period except in or near
thunderstorms. The storm forecast is still uncertain at this time.
Only have a VCTS mention at KATY this evening for now. May need
to add a mention in at either KMBG or KABR by the 0z TAF issuance
for storms occurring between 0z and 9z.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SAT JUL 16 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE
STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A
TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST
FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK
BY THE MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 16, 4:37 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
437 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             8 S KELDRON             45.81N 101.81W
07/16/2016  E1.00 INCH       CORSON             SD   PUBLIC

            NICKEL TO QUARTER SIZE HAIL WITH HEAVY RAIN.

&&

RV
Local storm report, Jul 16, 4:48 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
448 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     BRISTOL                 45.35N 97.76W
07/16/2016  M77 MPH          DAY                SD   TRAINED SPOTTER

            ROAD SIGN BENT SIDEWAYS AND ZERO VISIBILITY.

&&

RV
Local storm report, Jul 16, 5:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
508 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     1 NNW WAUBAY            45.34N 97.31W
07/16/2016  E65 MPH          DAY                SD   STORM CHASER

            .

&&

RV
Local storm report, Jul 16, 5:10 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ABERDEEN                45.47N 98.48W
07/16/2016                   BROWN              SD   EMERGENCY MNGR

            SEVERAL TREES DOWNED ALONG WITH POWER LINES
            MAINLY IN SOUTHWEST ABERDEEN. A HANGER WALL
            AT THE AIRPORT ALSO DAMAGED. .

&&

DM
Local storm report, Jul 16, 5:23 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
523 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 N BATH                45.52N 98.32W
07/16/2016                   BROWN              SD   EMERGENCY MNGR

            LARGE MACHINE SHED RECEIVED MAJOR DAMAGE TO
            A WALL AND THE ROOF. .

&&

DM
Local storm report, Jul 16, 5:43 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     1 S SUMMIT              45.29N 97.04W
07/16/2016  M76 MPH          GRANT              SD   MESONET

            .

&&

DM

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:24 AM CDTSpecial Weather StatementABRDewey51 min
Jul 16, 11:38 AM CDTSevere Thunderstorm WarningABRDewey23 min
Jul 16, 1:59 PM CDTSpecial Weather StatementABRWalworth46 min
Jul 16, 2:24 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk14 min
Jul 16, 2:49 PM CDTSpecial Weather StatementABREdmunds56 min
Jul 16, 3:17 PM CDTSpecial Weather StatementABRBrown58 min
Jul 16, 3:34 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink41 min
Jul 16, 4:11 PM CDTSevere Thunderstorm WarningABRCorson49 min
Jul 16, 4:15 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts45 min
Jul 16, 4:51 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Roberts39 min
Jul 16, 5:15 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jul 16, 5:30 PM CDTSevere Thunderstorm WarningABRGrant, Roberts21 min
Jul 16, 6:59 PM CDTSevere Thunderstorm WarningABRRoberts46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.